Back to Ask the Diabetes Team Ask the Diabetes Team

From Edmonton, Alberta, Canada:

I am a 28 year old male in great health. I have had Type 1 diabetes since I was 14. I do glucose testing 2 or 3 times daily. I have been taking Valium [barnd name of diazepam, an antianxiety prescription medication], 2 mg 3 times a day to deal with anxiety problems. Now my insulin intake has to be cut almost in half when I take my Valium. When I do not take it my blood sugars go up like a rocket. Is there any connection to Valium and reduced blood sugar levels?


Valium has no direct effect on glucose or insulin metabolism; but what it is presumably doing is reducing your feelings of stress. This in turn will lower the level of stress hormones like adrenaline and in turn this reduces the mobilisation of glucose from the liver and so your blood sugar.


Additional Comment from Dr. Lebinger:

If you are having such severe anxiety that it raises your blood sugar and you need Valium every day, I would suggest you meet with a psychiatrist experienced in the treatment of anxiety if you are not already seeing one. Your anxiety might be a symptom of depression or a phobia, and other medications might be more effective. Of course, if you start any other medication, make sure to discuss it first with your diabetes doctor as some medications may affect your blood sugars or cause symptoms which may be confused with the symptoms of high or low blood sugar.


Original posting 21 Jul 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.